What may increase your child's risk for problems from diarrhea?
Many conditions, medicines, and diseases interfere with
your child's ability to heal or fight infection. Your child may be at risk for
a more serious problem from his or her symptoms if he or she has any of the
following. Be sure to tell your child's health professional.
A newborn or is less than 3 months old.
Newborns younger than 3 months of age have a greater risk for developing
dehydration than older infants and children.
prematurely. This risk continues until the child is 6 months older than when he
or she was expected to be born.
Abnormally slow growth and
After drinking untreated water or
unpasteurized dairy products
During or after traveling, especially
in underdeveloped areas of the world
During or after a ship
Exposure to other family members or friends with
History of intussusception
A family history of HIV or high-risk behaviors, such as
Day care or group living situations, such as
dormitories, summer camps, and shelter homes
Exposure to farm
animals or reptiles, such as snakes, lizards, or turtles
to poisons, such as pesticides
Antibiotics, such as ampicillin, amoxicillin,
clindamycin, tetracycline, and cephalosporins. Diarrhea is of particular
concern if your child has recently been hospitalized and received intravenous
Antidepressants, such as
fluoxetine (Prozac) or sertraline (Zoloft)
enzyme (ACE) inhibitors, such as captopril (Capoten) or enalapril
Corticosteroid treatment, such as
Diuretics, such as furosemide or
Laxatives, such as Correctol, Dulcolax, Ex-Lax, or
Medicines to prevent organ transplant
Medicines used to treat cancer
Propranolol, such as
Quinidine, such as Cardioquin
Theophylline, such as Theo-24
such as lactose intolerance
immunodeficiency virus (HIV) infection
Inflammatory bowel disease,
such as Crohn's disease or ulcerative colitis
Malabsorption syndromes, such as
celiac disease or cystic fibrosis
How this information was developed to help you make better health decisions.